Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 5, NWS Cheyenne, WY

January 13, 2023Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Jan 13, 2023, 1:15 PM MST for Albany County, Carbon County, Wyoming. It took effect at Jan 13, 2023, 11:00 PM MST. It was in force for 18 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 13, 2023, 1:15 PM MST (20:15 UTC)
In effect from
Jan 13, 2023, 11:00 PM MST
Expired
Jan 14, 2023, 5:00 PM MST
In force
18 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 14, 2:46 AM MSTNON-TSTM WND GST 601 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Jan 14, 3:16 AM MSTNON-TSTM WND GST 587 Ese Arlington, WYMESONET STATION WY24 6.9 E ARLINGTON (WYDOT).
Jan 14, 3:20 AM MSTNON-TSTM WND GST 631 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Jan 14, 3:56 AM MSTNON-TSTM WND GST 657 Ese Arlington, WYMESONET STATION WY24 6.9 E ARLINGTON (WYDOT).
Jan 14, 9:56 AM MSTNON-TSTM WND GST 597 Ese Arlington, WYMESONET STATION WY24 6.9 E ARLINGTON (WYDOT).
Jan 14, 10:10 AM MSTNON-TSTM WND GST 601 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Jan 14, 11:36 AM MSTNON-TSTM WND GST 621 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Jan 14, 11:46 AM MSTNON-TSTM WND GST 671 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Jan 14, 1:04 PM MSTNON-TSTM WND GST 701 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2023-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2772 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WWUS75 KCYS 132015
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
115 PM MST Fri Jan 13 2023

WYZ110-140415-
/O.UPG.KCYS.HW.A.0005.230114T0600Z-230115T0000Z/
/O.NEW.KCYS.HW.W.0005.230114T0600Z-230114T2100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
115 PM MST Fri Jan 13 2023

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 2 PM
MST SATURDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...North Snowy Range Foothills.

* WHEN...From 11 PM this evening to 2 PM MST Saturday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ106-116-117-140415-
/O.CON.KCYS.HW.A.0005.230114T1500Z-230115T0000Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
115 PM MST Fri Jan 13 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County, 
  South Laramie Range and South Laramie Range Foothills.

* WHEN...From Saturday morning through Saturday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
3 follow-up statements
318 
WWUS75 KCYS 140646
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1146 PM MST Fri Jan 13 2023

WYZ110-142100-
/O.CON.KCYS.HW.W.0005.000000T0000Z-230114T2100Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1146 PM MST Fri Jan 13 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...North Snowy Range Foothills.

* WHEN...Until 2 PM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ106-116-117-150000-
/O.CON.KCYS.HW.A.0005.230114T1500Z-230115T0000Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
1146 PM MST Fri Jan 13 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM 8 AM MST SATURDAY
THROUGH SATURDAY AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County, 
  South Laramie Range and South Laramie Range Foothills.

* WHEN...From 8 AM MST Saturday through Saturday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
577 
WWUS75 KCYS 141944
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1244 PM MST Sat Jan 14 2023

WYZ106-116-117-142045-
/O.CAN.KCYS.HW.A.0005.000000T0000Z-230115T0000Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
1244 PM MST Sat Jan 14 2023

...HIGH WIND WATCH IS CANCELLED...

Strong winds have not materialized as expected, however peak wind
gusts of 40 to 50 MPH will be possible this afternoon. The High
Wind Warning is cancelled.

$$

WYZ110-150000-
/O.EXT.KCYS.HW.W.0005.000000T0000Z-230115T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1244 PM MST Sat Jan 14 2023

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Southwest winds 35 to 45 MPH with gusts up to 65 MPH.

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$
723 
WWUS75 KCYS 142356
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
456 PM MST Sat Jan 14 2023

WYZ110-150100-
/O.EXP.KCYS.HW.W.0005.000000T0000Z-230115T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
456 PM MST Sat Jan 14 2023

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Wind speeds have dropped below high wind criteria across the area.
Therefore, the High Wind Warning will be allowed to expire on time.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 13, 10:03 AM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jan 13, 10:03 AM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1003 AM MST Fri Jan 13 2023

.SHORT TERM...(Today and tomorrow)
Issued at 412 AM MST Fri Jan 13 2023

Key Impact Messages:

1) High winds likely to ramp back up across the Arlington wind
prone area by sunrise. Some isolated gusts up to 60 mph will be
possible. A High Wind Warning remains in effect until 8 AM.

2) Another round of high winds are possible late tonight through
Saturday. Highest confidence areas for high winds are across the
Arlington and Bordeaux wind prone, with lesser confidence for the
I-80 summit and the south Laramie Range Foothills. A High Wind
Watch has been issued for these areas.

3) Temperatures warm to well above normal today and on Saturday.

Hazard Discussion: Observational platforms across the Arlington
area this evening have showed the expected lull in the high winds
that were recorded yesterday evening. There is still a risk for a
brief window of high wind gusts to occur later this morning near
sunrise as the inversion aloft begins to decouple and those
stronger winds mix down to the surface. The wind threat should
come to an end for the Arlington wind prone as the day wares on.
Upper level ridging builds into the area which will decrease the
winds through the 850-700mb levels.

The next high wind window comes later tonight and should continue
through Saturday. The previously mentioned upper level ridge
shifts east in response to an incoming storm system into the
western CONUS. The flow aloft responds by shifting to a WSW across
Wyoming. Embedded in this new flow regime, pieces of shortwave
energy propagate through the mean 500mb blow in the form of an
elongated vorticity lobes, hinting at the possibility of some
mountain wave activity to occur. What may limit the severity of
this potential mountain wave activity for the I-80 summit and
south Laramie Range Foothills, is downward omega fields aren't
too impressive and the tight pressure gradient fields are
displaced well to the west.

Weather Details: Outside of the active weather hazards, expected
dry conditions across the region with breezy and warm
temperatures. Downsloping areas should easily see temperatures
climb into the 50s today and again tomorrow. There is some hints
of moisture returning into the western areas that could bring some
light precipitation to the mountains late Saturday night.

.LONG TERM...(Sunday through next Friday)
Issued at 412 AM MST Fri Jan 13 2023

Main focus in the extended forecast centers on the upcoming snow by
the late weekend, and an additional system bringing the chance for
measurable snowfall across the CWA by midweek. The upper level
ridge, which brought warmer temperatures for southeastern Wyoming
and the Nebraska Panhandle, will continue tracking eastward across
the Midwest. In the wake of this feature, models have come into much
better agreement with a shortwave trough digging southeasterly
across the CWA. Light snow is expected to spread from west to east
across southeastern Wyoming and a rain/snow mix for the Nebraska
Panhandle where temperatures are a bit warmer. Temperatures will
remain in the low to mid 40s throughout the morning and early
afternoon hours, before the weak cold front associated with the
shortwave pushes through the region by the late afternoon. Not
expecting much in terms of accumulations, with under an inch likely
for most areas, outside of the mountain zones where 4 to 6 inches is
possible.

After a brief break in the weather on Monday when some weak upper
level ridging pushes across the domain, the next weather event is
possible late Tuesday night as cutoff low is progged to separate
from the main flow in far eastern Colorado and track eastward into
central Kansas. Long range models continue to struggle with the
timing and positioning of this mid to upper level feature, with the
GFS hinting at a Colorado Low setup in eastern Colorado and wrap-
around moisture bringing higher snow totals across the domain. Due
to the uncertainty associated with the long range forecast, will
need to track this system to see the general track and positioning
of the mid to upper level feature, which will directly impact snow
totals in and around the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1000 AM MST Fri Jan 13 2023

VFR conditions expected to persist across all TAF sites through
the 18Z TAF period. Generally light winds with the occasional gust
near 20 knots possible. High clouds will remain over southeast
Wyoming and the Nebraska panhandle. Potential for some lower cigs
and vis due to fog/mist near sunrise tomorrow, but confidence is
low at this time.

&&

.FIRE WEATHER...
Issued at 140 PM MST Thu Jan 12 2023

Breezy conditions expected today through Saturday
across much of SE Wyoming. Winds will be between 20 to 25 mph with
gusts up too 30 mph, winds will be slightly less over the Nebraska
Panhandle. Temperatures will warm well above seasonal normals over
the weekend under dry conditions. Recent snowfall and continually
melting should keep fire concerns low as relative humidity values
should remain well above critical thresholds.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Saturday morning through Saturday afternoon
     for WYZ106-116-117.

     High Wind Warning until 8 AM MST this morning for WYZ110.

     High Wind Watch from this evening through Saturday afternoon for
     WYZ110.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Saturday morning through Saturday afternoon
     for WYZ106-116-117.

     High Wind Watch from this evening through Saturday afternoon for
     WYZ110.

NE...None.
&&

SHORT TERM...AW
LONG TERM...MRD
AVIATION...LK
FIRE WEATHER...AW
Hazardous weather outlook, Jan 13, 4:16 AM MST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
416 AM MST Fri Jan 13 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-141130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
416 AM MST Fri Jan 13 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-110-116-117-141130-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
416 AM MST Fri Jan 13 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Elevated to high winds will be possible across the Arlington wind
prone area this morning, and again tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High winds will be possible on Saturday. Gusts of 60 to 70 MPH are
possible. High Wind Watches are in effect.

.Spotter information statement...

Spotter activation will not be required.

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.